Alert archive / Colorado / Flash Flood Warnings in 2012

Flash Flood Warning 11, NWS Grand Junction, CO

July 24, 2012Eagle County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 24, 2012, 7:46 PM MDT for Eagle County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 7:46 PM MDT (01:46 UTC)
Expired
Jul 24, 2012, 11:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Eagle County, CO

The radar

The Grand Junction radar (KGJX), 134 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WGUS55 KGJT 250146
FFWGJT
COC037-250500-
/O.NEW.KGJT.FF.W.0011.120725T0146Z-120725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
746 PM MDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL EAGLE COUNTY IN CENTRAL COLORADO...

* UNTIL 1100 PM MDT

* AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA.  RADAR ESTIMATES ALMOST 1.5 INCHES OF RAIN HAVING 
  FALLEN IN THE LAST HOUR OR SO.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL 
  AREAS OF WEST CENTRAL EAGLE COUNTY...INCLUDING WILLOW
  CREEK...SWEETWATER CREEK AND THE TOWN OF SWEETWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3984 10684 3966 10685 3966 10711 3984 10711

$$
2 follow-up statements
221 
WGUS75 KGJT 250337
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
937 PM MDT TUE JUL 24 2012

COC037-250500-
/O.CON.KGJT.FF.W.0011.000000T0000Z-120725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAGLE CO-
937 PM MDT TUE JUL 24 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL EAGLE
COUNTY UNTIL 1100 PM MDT...

AT 936 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS WITH HEAVY RAINFALL ACROSS THE WARNED AREA.  THE RADAR ALSO 
ESTIMATED RAINFALL AMOUNTS EXCEEDING 3 INCHES.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF WEST CENTRAL 
EAGLE COUNTY...INCLUDING WILLOW CREEK...SWEETWATER CREEK AND THE 
TOWN OF SWEETWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3984 10684 3966 10685 3966 10711 3984 10711

$$
038 
WGUS75 KGJT 250450
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1050 PM MDT TUE JUL 24 2012

COC037-250505-
/O.EXP.KGJT.FF.W.0011.000000T0000Z-120725T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAGLE CO-
1050 PM MDT TUE JUL 24 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL EAGLE
COUNTY WILL BE ALLOWED TO EXPIRE AT 1100 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3984 10684 3966 10685 3966 10711 3984 10711

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:03 PM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 24, 3:03 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT TUE JUL 24 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 303 PM MDT TUE JUL 24 2012

THIS EARLY AFTERNOON CLOUD COVER CONTINUES TO DAMPER CONVECTIVE
ACTIVITY SOMEWHAT FOR MUCH OF WESTERN COLORADO. AT NOON
TEMPERATURES WERE RUNNING AROUND 5 DEGREE COOLER THAN MONDAY. THE
CLOUDS ARE SHIFTING EAST. THE CLEARING LINE WORKS INTO FAR WESTERN
COLORADO LATE AFTERNOON SO IT WILL HAVE AN AFFECT ON MAX TEMPS.
MOST CONVECTION WILL BE DRIVEN BY OROGRAPHICS DIFFERENTIAL
HEATING AND THEN BOUNDARY INTERACTION. ON THE BOUNDARY BETWEEN THE
DRIER AIR MASS THERE IS A DISTINCT DISTURBANCE...BEST SEEN IN 5-3
DIV Q FIELD...THAT PASSES AROUND MIDNIGHT. SO EXPECT THUNDERSTORM
ACTIVITY TO LAST BEYOND SUNSET ACROSS THE NORTH. ANY STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY SHOWERS. ON THE BACKSIDE OF THE
DISTURBANCE EXPECT MOST SHOWERS TO END AFTER MIDNIGHT.

SATELLITE IMAGERY SHOWS DRIER AIR WORKING INTO UTAH AND THE MODELS
SHOW PRECIP WATER VALUES STARTING TO LOWER ACROSS NE UTAH THIS
EVENING AS THE RIDGE GETS FLATTENED BY THE LOW PASSING THROUGH
SOUTHERN CANADA. THE UPPER FLOW VEERS TO WEST THEN NORTHWEST
TONIGHT AND WEDNESDAY. WEDNESDAY MOST SHOWER ACTIVITY LIMITED TO
THE MTNS NEAR THE CONTINENTAL DIVIDE AND WILL END WITH SUNSET.
DIURNAL TEMPERATURE SPREAD WILL INCREASE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 303 PM MDT TUE JUL 24 2012

THE SUBTROPICAL RIDGE WILL BE AMPLIFYING OVER THE CENTRAL AND
NORTHERN ROCKIES ON THURSDAY AND THURSDAY NIGHT...AS LOW PRESSURE
MOVES OUT OF THE NORTHERN PLAINS INTO THE GREAT LAKES AND BUILDS OFF
THE NORTHWEST COASTS OF THE CONUS AND SOUTHWEST CANADA. THE CENTER
OF THE HIGH DURING THIS TIME FRAME WILL WOBBLE FROM NEAR THE 4
CORNERS TO THE VICINITY OF TX/OK PANHANDLE COUNTRY...TURNING THE
UPPER FLOW FROM NORTHWEST TO SOUTH AND BEGIN TO PULL MONSOONAL
MOISTURE BACK INTO OUR SOUTHERN CWA. PWATS REMAIN AOB 0.75 INCHES ON
THURSDAY AFTERNOON AND WITH SOME SUBSIDENCE UNDER THE CENTER OF THE
HIGH EXPECT STORM FORMATION TO AGAIN BE FAIRLY SPARSE AND LIMITED TO
THE HIGHER TERRAIN. THE GFS IS SHOWING A SUBTLE WAVE ALOFT DURING
PEAK HEATING WHILE THE NAM IS LACKING THIS FEATURE...SEEMS EITHER
WAY FORCING WILL BE LIMITED SO INHERITED FORECAST FAVORING THE
SOUTHERN MOUNTAINS LOOKS ON TRACK. EXPECT A SMALL BOOST IN
TEMPERATURES WITH DRY AIRMASS AND PLENTY OF SUNSHINE IN PLACE
THROUGH THE DAY AND HIGHS LOOK TO BE NEAR OR SLIGHTLY ABOVE NORMAL.

RELAXING PRESSURE GRADIENTS ACROSS THE EASTERN PLAINS AND MIDWEST ON
FRIDAY WILL PULL THE RIDGE EASTWARD WITH SOME INFLUENCE ALSO COMING
FROM THE GYRE OF LOW PRESSURE OFF THE BRITISH COLUMBIA AND PAC NW
COASTLINE. THIS SHIFT IN THE RIDGE WILL BRING A RETURN THE MORE
FAVORABLE SOUTHWEST FLOW AND A FAVORABLE TRAJECTORY OF MONSOONAL
MOISTURE PER 320K THETA SURFACES. PWATS WILL BE INCREASING TO NEAR
AN INCH ACROSS THE 4 CORNERS REGION SO AN INCREASE IN AFTERNOON
CONVECTION ACROSS THE SOUTHERN HALF OF THE CWA SEEMS LIKELY. LIKE
THE LAST MOISTURE SURGE THIS APPEARS TO MORE OF A PRIMER DAY...SO
EXPECT THE CONVECTION TO FAVOR THE TERRAIN MOST OF THE DAY DUE TO
WEAK SHEAR ALOFT...THOUGH A FEW STORMS MAY DRIFT OVER THE VALLEYS
LATE IN THE DAY.

THROUGH PWATS HAVE SHOWN A GENERAL DOWNWARD TREND THE PAST 24 HOURS
THERE SHOULD BE CONTINUED MOISTURE ADVECTION INTO OUR CWA OVER THE
WEEKEND BEFORE A SUBTLE SHIFT BEGINS TO OCCUR BY LATE IN FORECAST
PERIOD ON TUESDAY. AS A RESULT AN INCREASE IN THE CONVECTIVE
COVERAGE OVER THE WEEKEND CAN BE EXPECTED...WITH HEAVY RAINFALL FROM
SLOW MOVING STORMS AND GUSTY OUTFLOW WINDS RETURNING AS THREATS INTO
EARLY NEXT WEEK. MONDAY COULD BE THE MOST ACTIVE DAY AS MODELS ARE
PICKING UP AN EASTERLY WAVE ROUNDING THE BASE OF THE UPPER RIDGE AND
PULLING IT NORTHWARD INTO COLORADO SO THIS TREND WILL CONTINUE TO BE
MONITORED THOUGH MODELS ARE NOT TO EXCITED ABOUT IT ATTM.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON)
ISSUED AT 303 PM MDT TUE JUL 24 2012

THROUGH 03Z SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
PRODUCING HEAVY RAIN AND OUTFLOW WINDS FROM 25 TO 35 MPH. EXPECT
MOUNTAINS TO BE FREQUENTLY OBSCURED BY RAIN. AREA AIRPORTS HAVE A
GOOD CHANCE OF EXPERIENCING MVFR CIGS AND VSBY IN HEAVY RAIN WITH
BRIEF IFR VSBY ALSO POSSIBLE. CONDITIONS IMPROVE AFTER 03Z THIS
EVENING AS COOLING REDUCE STORM INTENSITY. VFR CONDITIONS EXPECTED
TO DOMINATE ON WEDNESDAY WITH ONLY A SLIGHT CHANCE OF SHOWERS
IMPACTING VSBY AND CIGS AT KHDN KSBS KEGE AND KASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JOE
LONG TERM...15
AVIATION...JOE
Hazardous weather outlook, Jul 24, 5:45 AM MDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE JUL 24 2012

COZ001>014-017>023-UTZ022>025-027>029-251200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
THIS AFTERNOON AND EVENING. STORMS WILL FAVOR THE MOUNTAINS
INITIALLY BEFORE DRIFTING OVER THE VALLEYS LATE THIS AFTERNOON AND
INTO THE EVENING. GUSTY WINDS FROM 25 TO 35 MPH...VERY HEAVY
RAIN...AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.

AREAS WHICH HAVE RECEIVED CONSIDERABLE RAINFALL OVER THE PAST
SEVERAL DAYS ARE AT RISK OF LOCALIZED FLASH FLOODING OR MUD SLIDES
AND DEBRIS FLOWS IN STEEPER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM COVERAGE WILL DECREASE WEDNESDAY AND THURSDAY DURING
A BRIEF BREAK FROM MONSOONAL FLOW WITH STORMS LARGELY CONFINED TO
THE MOUNTAINS OF WESTERN COLORADO. HOWEVER...THE MONSOON RETURNS
FRIDAY AND WILL CONTINUE THROUGH THE WEEKEND AND INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Jul 24, 2:40 PM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     3 WSW RED MOUNTAIN PASS 37.88N 107.74W
07/24/2012  M61 MPH          SAN JUAN           CO   MESONET

            WIND GUST MEASURED AT THE EAGLE SNOTEL.

&&

EVENT NUMBER GJT1200468

DC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:52 PM MDTAreal Flood AdvisoryGJTEagle, Routt26 min
Jul 24, 7:08 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa, Pitkin3 hr
Jul 24, 7:16 PM MDTFlash Flood WarningGJTEagle, Routt3 hr

Nearby

Flash Flood Warnings in Colorado, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.